Skip to content

Drug interactions

Indinavir + Nicardipine

Severity: Moderate

Indinavir and Nicardipine: moderate interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Indinavir is a strong CYP3A4 inhibitor and can substantially raise nicardipine levels, leading to excessive hypotension, edema, flushing and tachycardia. Nicardipine may also modestly affect indinavir exposure, but this is of lesser concern.

What this interaction means in plain words

Indinavir and Nicardipine can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken.

Evidence level: Moderate

Why it happens

Indinavir inhibits CYP3A4-mediated nicardipine metabolism, and nicardipine may weakly inhibit P-glycoprotein and CYP3A4 affecting indinavir.

What to do

Start with a low nicardipine dose and titrate according to blood pressure and heart rate. Be ready to reduce the dose, and monitor the antiretroviral response if nicardipine is added.

What to ask your pharmacist

  • Should I take them at different times of day?
  • Does the dose of either medicine need to change?
  • Is there anything I should avoid, such as alcohol or certain foods, while on both?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Indinavir and Nicardipine, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Indinavir with Nicardipine?

MediHelp rates the interaction as moderate. Indinavir and Nicardipine can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken. Indinavir is a strong CYP3A4 inhibitor and can substantially raise nicardipine levels, leading to excessive hypotension, edema, flushing and tachycardia. Nicardipine may also modestly affect indinavir exposure, but this is of lesser concern.

How serious is the interaction between Indinavir and Nicardipine?

MediHelp rates it moderate, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Start with a low nicardipine dose and titrate according to blood pressure and heart rate. Be ready to reduce the dose, and monitor the antiretroviral response if nicardipine is added.

What other medicines interact with Nicardipine?

MediHelp also lists interactions of Nicardipine with, for example, Amifostine, Amlodipine-olmesartan-hydrochlorothiazide, Betrixaban. The full list is on the Nicardipine page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in